Missouri, 2009

Flash Flood and Hail in Missouri, June 2 to 3, 2009

June 2 to 3, 2009 · NWS SGF · 4 events in 4 counties and zones

A few thunderstorms developed over southern Missouri during the afternoon of 2 June. One report of large hail, two reports of damaging winds, and one flash flood event occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few thunderstorms developed over southern Missouri during the afternoon of 2 June. One report of large hail, two reports of damaging winds, and one flash flood event occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 2, 11:26 AM CST, 7 minutes earlier.

Area forecast discussion, Jun 2, 11:26 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CDT TUE JUN 2 2009

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FOCUS WITH THIS FORECAST PACKAGE WILL BE CONVECTION AND
SEVERE CHANCES TODAY THROUGH WEDNESDAY.

CONVECTION CONTINUES TO DEVELOP OVER NORTHEAST KANSAS EARLY THIS
MORNING ALONG AND NORTH OF THE SURFACE FRONTAL BOUNDARY. LOW LEVEL
JET CONTINUES TO FEED DECENT MOISTURE INTO THE AREA FROM THE
SOUTH. OUTFLOW FROM THIS THUNDERSTORM COMPLEX PUSHING SOUTH INTO
EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI.

AN UPPER SHORTWAVE DROPPING SOUTHEAST ACROSS THE UPPER MS VALLEY
TODAY AND TONIGHT WILL ALLOW STATIONARY BOUNDARY TO THE NORTH TO
BEGIN ADVANCING SOUTH AND SHOULD BE BISECTING THE WESTERN/NORTHERN
CWA BY EARLY EVENING. STRONG TO SEVERE STORMS WILL BE POSSIBLE
LATE AFTERNOON AND EVENING ALONG THESE BOUNDARIES AS INCREASING
LOW LEVEL MOISTURE AND AFTERNOON HEATING AHEAD OF FRONT ALLOW
CAPES TO INCREASE INTO THE 1500-2500 J/KG RANGE. BULK SHEAR NOT
ALL THAT IMPRESSIVE FOR THE CWA AND THINKING IS MAIN SEVERE
WEATHER HAZARDS WOULD BE WITH DAMAGING WIND AND HAIL.

AS LOW LEVEL MOISTURE INCREASES OVER THE CWA TODAY...PW VALUES
WILL INCREASE INTO THE 1.5-1.6 IN. RANGE. SHORTWAVE ENERGY WILL BE
MOVING IN FROM THE WEST THIS EVENING AND TONIGHT WITH LOW LEVEL
JET FEEDING INTO THE AREA LATE TONIGHT. AREA OVER SOUTHEAST KANSAS
AND THE SOUTHWEST CORNER OF MISSOURI INTO CENTRAL MISSOURI LOOKS
LIKE THE REGION WITH THE HIGHEST POTENTIAL FOR HEAVY RAIN TONIGHT
INTO WEDNESDAY AND AM PONDERING A FLASH FLOOD WATCH.

PRECIPITATION CHANCES WILL LINGER INTO WEDNESDAY NIGHT OVER SOUTH
CENTRAL MISSOURI WITH SHORTWAVE ENERGY CONTINUING TO PUSH ACROSS
THE AREA AND 850 FRONT SLOW TO PUSH THROUGH. CLOUDS/PRECIPITATION
AND COOLER AIR MASS BEHIND FRONT WILL KEEP WEDNESDAYS HIGHS FROM
THE UPPER 60S TO LOW 70S IN MOST LOCATIONS IN THE CWA.

DRY AND COOLER THAN NORMAL TEMPERATURES ARE EXPECTED ON THURSDAY
AS SURFACE RIDGE BUILDS INTO THE AREA.

NOT MUCH CHANGE TO DAYS 4 AND 5 BUT COULD SEE SOME PRECIPITATION
FRIDAY NIGHT INTO SATURDAY AS GFS SHOWS UPPER SHORTWAVE ENERGY
MOVING ACROSS SOUTHERN KANSAS INTO MISSOURI.

LINDENBERG

&&

.AVIATION...

THE FORECAST CHALLENGES FOR THE 24 HOUR TAF PERIOD WILL BE COVERAGE
OF AIRMASS THUNDERSTORMS...ASSOCIATED WIND GUSTS...AND POST FRONTAL
MVFR CEILINGS. THE AFTERNOON AIRMASS OVER THE CWA HAS BECOME VERY
UNSTABLE WITH SHOWERS AND THUNDERSTORMS ALREADY FORMING.  WITH FREE
CONVECTION OCCURRING WITH NO CLEAR FOCUSING MECHANISM THUNDERSTORMS
WILL LIKELY REMAIN IN THE VICINITY OF BOTH AERODROMES THIS
AFTERNOON.  THUNDERSTORM ACTIVITY WILL CONTINUE OVERNIGHT AS A FRONT
MOVES IN FROM THE NORTHWEST.  LOW MVFR CEILINGS  WILL BE LIKELY
TOMORROW IN THE COOL MOIST POST FRONTAL AIRMASS.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     EVENING FOR MOZ055>057-066>069-077-078-088-089-093-094-101-
     102.

KS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jun 2, 3:25 AM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 AM CDT TUE JUN 2 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
425 AM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE
MISSOURI OZARKS AND SOUTHEAST KANSAS AS A FRONT BEGINS TO SHIFT
SOUTH INTO THE REGION. THE FRONT WILL INTERACT WITH INCREASING
AFTERNOON INSTABILITY AND MOISTURE FOR SOME STRONG TO SEVERE
THUNDERSTORMS ALONG THE FRONT. THE BEST CHANCE OF SEVERE STORMS
WILL BE NORTH AND WEST OF A COLUMBUS KANSAS TO LAKE OF THE OZARKS
LINE THIS AFTERNOON THROUGH MID EVENING. THE MAIN HAZARDS EXPECTED
WILL BE WITH LARGE HAIL AND DAMAGING WIND.

IN ADDITION TO THE POSSIBILITY OF SEVERE STORMS...VERY HEAVY RAIN
AND SLOW MOVING THUNDERSTORMS WILL BE POSSIBLE AND MAY LEAD TO
FLASH FLOODING. RAINFALL AMOUNTS OF 1 TO 2 INCHES OF RAIN WILL BE
POSSIBLE OVER WESTERN AND CENTRAL MISSOURI INTO SOUTHEAST KANSAS
TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT STARTING THIS EVENING
AND CONTINUING THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WITH HEAVY RAIN WILL LIKELY BE ONGOING ACROSS THE
AREA WEDNESDAY MORNING AND WILL GRADUALLY SHIFT EAST AND SOUTH
THROUGH THE MISSOURI OZARKS DURING THE DAY AND WEDNESDAY NIGHT.
THE HEAVIEST RAIN WILL LIKELY OCCUR OVER SOUTHERN MISSOURI WHERE 1
TO 2 INCHES OF ADDITIONAL RAIN WILL BE POSSIBLE AND MAY LEAD TO
MORE FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The St Louis radar (KLSX), 101 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Maries

When
June 2, 11:33 AM CST
Where
Maries County, 0.69 mi N of Belle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.290, -91.720

Severe thunderstorm wind gusts knocked over large trees over causing power lines to fall.

Hail, Webster

When
June 2, 6:10 PM CST
Where
Webster County, 0.88 mi SE of Rader
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.460, -92.720

Thunderstorm Wind, Shannon

When
June 2, 10:00 PM CST
Where
Shannon County, 0.55 mi E of Round Spg
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.280, -91.410

Thunderstorm wind gusts knocked over a few large limbs.

Flash Flood, Dent

When
June 3, 12:00 AM CST to 2:00 AM CST
Where
Dent County, 1.67 mi ESE of Salem to 2.04 mi ESE of Salem
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.640, -91.522

A few low water crossings near Craig Industrial Park were flooded due to excessive rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177295, 177294, 177296, 177293.